



A PATH FOR WORKPLACE RIGHTS AND FREEDOM FROM VIOLENCE

Presented by Futures Without Violence and the U.S. Department of Justice, Office on Violence Against Women

November 5-6, 2015 | The LGBT Community Center

208 W. 13th St, New York, NY 10011

AGENDA

DAY 1: Thursday, November 5

8:30 - 9:00 am **Check in**

9:00 - 9:30 am Welcome, Opening Remarks and Introductions Exercise (30 MIN)

Welcome Remarks: Rosie Hidalgo, Deputy Director of Policy, U.S. Department of Justice, Office on Violence Against Women @TheJusticeDept, and Esta Soler, Founder and President, Futures Without Violence @WithoutViolence

Pairs Exercise Facilitator. Ana Polanco, Futures Without Violence

9:30 - 10:30 am **Keynote Discussion: The Intersection of Exploitations Facing Vulnerable Workers(1 HR)**

The keynote speakers will address the intersection of workplace rights and domestic and sexual violence, and the need for cross-movement building and collaboration to change social norms and workplace cultures, followed by participant Q&A.

Facilitator. Maya Raghu, Futures Without Violence

Speakers:

- Saru Jayaraman, Co-Founder and Co-Director of the Restaurant Opportunities Centers United (ROC-United) and Director of the Food Labor Research Center at University of California, Berkeley
 @SaruJayaraman, @ROCUnited
- Daffodil Altan, Investigative Reporting Program, UC Berkeley and producer, Rape on the Night Shift @daffodilaltan

10:30 - 10:45 am **Break**

10:45 - 12:00 pm Concurrent Sector Training Session (1 HR 15 MIN)

The purpose of these concurrent sessions are to provide participants from the workers' rights movement with basic information about domestic violence and sexual violence, and their workplace impacts; and to provide anti-violence advocates with basic information about workplace rights and the role worker organizations play in addressing different forms of violence. Both breakouts will address the intersection of these issues.

Facilitators of training for anti-violence advocates on labor issues: K.C. Wagner, Director of Workplace Issues, Cornell University School of Industrial and Labor Relations @cornellilr, and Sonia Parras Konrad, Co-Director, ASISTA

Facilitator of training for labor rights advocates on violence issues: Ana Vallejo, Co-Director, VIDA Legal Assistance

12:00 -1:00 pm Lunch On Your Own (1 HR)

1:00- 2:00pm Shifting the Culture of Economic Inequality & Violence in the Agricultural Sector in Immokalee, FL (1 HR)

The session will provide participants with an overview of a model for addressing workplace inequality and domestic and sexual violence in the agricultural context. The remaining 20 minutes will be for Q&A with the participants.

Facilitator. Ana Polanco, Futures Without Violence

Panelists:

- Jessica Abrigo and Angel Garcia, Human Resources, Pacific Tomato Growers
- Ana Vallejo, Co-Director, VIDA Legal Assistance @VidaLaw_
- Judge Laura Safer Espinoza, Director, Fair Food Standards Council
 @FairFoodSC
- Marley Monahan and Julia De la Cruz, Coalition of Immokalee Workers
 @ciw

2:00 – 3:00 pm Concurrent Sessions and Small Group Discussion (1 HR)

1. The Challenge: Providing Comprehensive Services to Support Workers. What are the advantages and disadvantages of providing comprehensive services to support workersand provide a space for advocacyon both workplace rights issues and domestic and sexual violence? What is the incentive/challenge to collaborating across services provision?

Facilitator. Maya Raghu, Futures Without Violence

Panelists:

- Sylvia Lopez, Mujeres Unidas y Activas(CA) @mujrsunidas
- Sonia Parras Konrad, ASISTA (IA)
- Lorien Castelle, NYS Coalition Against Domestic Violence (NY)
 @NYSCADV
- 2. Creative Cross-Sector Campaigns. What are the advantages and drawbacks of engaging in cross-sector campaigns that address violence and workplace rights? What was the incentive for an intersectional message and what value-add has it given to campaigns?

Facilitator: Marilyn Sneiderman, Rutgers University, Center for Innovation in Worker Organization @RU_SMLR

Panelists:

Lilia Garcia, Maintenance Cooperation Trust Fund (CA)

- Lorena Lopez, Unite Here Local 11 (CA) @UNITEHERE11
- Ellen Bravo, Family Values at Work (WI) @Ellen_Bravo,
 @FmlyValuesWork

3:00 - 3:15 pm **Break**

3:15 - 4:00 pm Applying the Culture of Care to Coworkers in Health Care Sector in Towson, MD (45MIN)

The session will provide participants with an overview of a model for addressing workplace inequality and domestic and sexual violence in the health care context. The remaining 20 minutes will be for questions from participants and to consider what from the discussion was relevant to their own work

Facilitator. Maya Raghu, Futures Without Violence

Panelists:

- Leslie Hott, Human Resources Manager, University of Maryland St. Joseph Medical Center @SJMCTowson
- Sally Hess, Training Institute Coordinator, House of Ruth Maryland
- Gail Reid, Advocacy Director, TurnAround, Inc. @HouseOfRuthMd
- Jill Johnston, Human Resources, St. Ambrose Housing Aid Center
 @StAmbroseBMore

4:00 - 5:15 pm **Developing a Shared Vision of the Future: Establishing a Cross-Movement**Framework of Shared Values for Collaboration(1HR 15 MIN)

Participants will look 15 years into the future, to develop a vision for collaborating to secure economic rights, and prevent violence. Participants will explore how these concepts intersect with questions of culture, race, migration, and gender.

Facilitator. Ana Polanco, Futures Without Violence

5:15 – 5:30pm Wrap up and adjourn for day

Facilitator: Maya Raghu, Futures Without Violence

DAY 2: Friday, November 6

9:00 - 9:45 am

Welcome Back & Keynote Discussion: Cross-Movement Collaboration (45 MIN)

Facilitator. Maya Raghu, Futures Without Violence

The speakers will provide a perspective and framework for cross-movement collaboration and shared values based on their experience, and examine supports necessary to conduct the work. Followed by 15 min Q&A from audience.

Speakers:

- Andrea Mercado, Co-Founder and Campaign Director of the National Domestic Workers Alliance, and Co-Chair of the We Belong Together Campaign @DREAMERcado, @domesticworkers, @WomenBelong
- Quentin Walcott, Co-Executive Director, CONNECT, and Move to End Violence @quentinwalcott, @CONNECT_NYC, @MoveEndViolence

9:45 - 10:25 am

Federal Government Efforts to Promote Economic Security and Freedom from Violence (40 MIN)

Facilitator: Maya Raghu, Futures Without Violence

The speakers will highlight current efforts by the federal government to address domestic and sexual violence and economic security, both in the context of broader efforts to secure women' economic security as well as enforcement, policy and procedures concerning vulnerable workers. This will be followed by Q&A from the audience.

Speakers:

- Carrie Bettinger Lopez, White House Advisor on Violence Against Women, Office of the Vice President (invited) @WhiteHouse
- Robin Runge, Director of Enforcement Policy and Procedures, Wage and Hour Division, U.S. Department of Labor @USDOL

10:25 - 10:40 am **Break**

10:40 - 11:25 am Changing Norms in the Restaurant Industry in NYC (45MIN)

The session will provide participants with an overview of a model for addressing workplace inequality and domestic and sexual violence in the restaurant context. The remaining 15minutes will be for Q&A with the participants, and to ask the participants to reflect on what from the discussion was relevant to their own work.

Facilitator. KC Wagner, Director of Workplace Issues, Cornell University ILR

Panelists:

- Alex Galimberti and Andrew Nguyen, Restaurant Opportunities Centers United @rocunited
- Sally MacNichol, Co-Executive Director, CONNECT @CONNECT_NYC
- James Mallios, Managing Partner, Amali Restaurant @AmaliNYC
- Rosanne Martino, General Manager, Colors NYC

11:25- 12:20pm Recommendations for Collaboration and Action Planning (55 MIN)

Participants work in small groups to make recommendations for necessary education, training, technical assistance, collaboration to address the intersection and create transformational change in the workplace and communities.

Facilitators: Ana Polanco and Maya Raghu, Futures Without Violence

12:20 - 12:35 pm Closing, Evaluations, Next Steps (15 MIN)

Facilitator. Maya Raghu, Futures Without Violence

12:35 pm Adjourn